Tramadol is an opioid painkiller typically prescribed to help alleviate moderate to moderately severe pain. This medication works in the brain by changing the way one’s body feels and reacts to pain. Labeled as a Schedule IV controlled substance by the Drug Enforcement Administration (DEA), tramadol is known to increase the likelihood of an addiction forming. This is especially true as a person who takes this drug can become tolerant to its effects and, therefore, needs more of the drug as time goes on in order to feel the desired effects. As such, the FDA has placed warning labels on tramadol stating that an active ingredient in tramadol, Ultram ER, has the potential to cause tolerance and dependence in users. Because of this, abuse with this medication is likely. In fact, the DEA has reported that around 3.2 million Americans have taken tramadol for non-medical purposes at least once in their lifetime. The likelihood for this can be even higher for those with a history of substance abuse or addiction. 

Withdrawing from tramadol can be intense, especially if it was followed by a period of abuse and misuse. Therefore, in order to safely navigate withdrawal it is imperative that one learn what withdrawal symptoms may occur as a result of detox and how to get appropriate help when deciding to detox off this medication. 

What are the Symptoms of Tramadol Withdrawal 

Common opioids like oxycodone and hydrocodone increase feelings of reward and pleasure in the body, which can then in turn lead to a “high” or euphoric sensation in the user if taken in larger doses than recommended. However, tramadol operates a little differently by not only firing off opioid receptors in the brain but also blocking the neurotransmitters, serotonin and norepinephrine, from being released and reabsorbed back into the body. As such, there are two different routes in which tramadol withdrawal can take: the more traditional opioid withdrawal route or the not-so-common opioid withdrawal route. Regardless of the withdrawal path taken, however, there are some commonalities between both routes that may occur.

Some common early withdrawal symptoms, which happens at the time the drug leaves the bloodstream, that can occur include: 

  • Sweating
  • Runny nose
  • Excessive yawning
  • Tearing up 
  • Muscle and body aches and pain
  • Difficulty sleeping/insomnia
  • Increased anxiety
  • Restlessness 
  • Irritability/Agitation
  • Racing heart rate
  • Fast breathing
  • Hypertension

Onset of late withdrawal symptoms will occur a little later. These may include:

  • Loss of appetite
  • Vomiting
  • Diarrhea
  • Chills and goosebumps
  • Stomach pain and cramping
  • Drug cravings
  • Difficulty in concentrating or thinking
  • Irritability
  • Pupil dilation
  • Depression
  • Depersonalization

Generally speaking, tramadol withdrawal symptoms occur within about 12 hours of the last dose, with nearly 90 percent of people who withdrawal from tramadol experiencing traditional opioid withdrawal symptoms while the other 10 percent may experience symptoms like: severe confusion, intense paranoia, anxiety, panic attacks, hallucinations, and/or tingling/numbness in their extremities. Therefore, in order to safely and effectively detox off tramadol, it is highly recommended that the help of a trained medical professional is recruited. 

Tramadol Withdrawal Timeline

Withdrawal symptoms experienced from detoxing off tramadol may vary person to person depending on a variety of factors such as: genetics, age, if tramadol was being abused with other substances, how long it was abused, and how severe the abuse was. Furthermore, if an individual has a family history of abuse or addiction, detoxing from tramadol may be more intense and require more medically trained support. 

Although each individual may experience tramadol withdrawal uniquely depending on their individualized circumstances, typically speaking, tramadol withdrawal can mirror symptoms to that of the flu. As such, withdrawal symptoms are likely to peak within the first few days after the last dose was taken while the psychological withdrawal symptoms, like depression, may last up to 18-24 months or longer. 

A major factor in how severe the psychological symptoms are experienced will depend on how severe the level of abuse and dependence was for the user. Because tramadol significantly changes the way the brain communicates with the body, someone who has a long-standing record of abusing tramadol may have a longer recovery journey back to body restoration as the neurotransmitters will need time to balance back to their original state.

Once again, although each individual may experience a different onset of withdrawal symptoms experienced, a more common, typical timeline of withdrawal from tramadol may include something like:

  • Days 1-3: The first couple days after the last dose of tramadol is taken generally include symptoms like: sweating, nervousness, nausea, anxiety, insomnia, drug cravings, palpitation, feelings of being on “pins and needles.”
  • Days 4-7: Drug cravings may still be relevant along with insomnia, disorientation, and confusion. 
  • Days 8-14: Withdrawal symptoms should be wearing off for the most part, except for the possible psychological symptoms, like depression, anxiety, and irritation that the individual may be experiencing.

Detoxing from tramadol can cause symptoms ranging from mild or moderate all the way to severe depending on the individual’s level of abuse. Because withdrawal can be intense, detoxing from tramadol should be done under the guidance and supervision of a trained medical professional. Because tapering off medication is one of the best practices to mitigate severe withdrawal symptoms experienced, a doctor may create a schedule that will help lower the dosage and monitor withdrawal over a period of time. 

How to Safely Detox from Tramadol Withdrawal Symptoms 

In order to safely and effectively detox off tramadol, it is vital that the individual seek professionally trained guidance either through clinical/medical means or through an inpatient drug rehab. An inpatient drug rehab can be especially beneficial for the user as it removes all outside distractions and temptations to return to drug abuse. Furthermore, inpatient rehab is one of the safest environments for healing as they have medically trained staff on hand to assist with any uncomfortable detox symptoms experienced no matter what time of day. 

Your future health and well-being will thank you for eliminating tramadol abuse/addiction out of your life immediately. Reach out to one of the most transformative treatment centers out there in order to get on the road to a better tomorrow right now.